Minimax-Robust Estimation Problems for Stationary Stochastic Sequences

Mikhail Moklyachuk

Abstract


This survey provides an overview of optimal estimation of linear functionals which depend on the unknown values of a stationary stochastic sequence. Based on observations of the sequence without noise as well as observations of the sequence with a stationary noise, estimates could be obtained. Formulas for calculating the spectral characteristics and the mean-square errors of the optimal estimates of functionals are derived in the case of spectral certainty, where spectral densities of the sequences are exactly known. In the case of spectral uncertainty, where spectral densities of the sequences are not known exactly while sets of admissible spectral densities are given, the minimax-robust method of estimation is applied. Formulas that determine the least favourable spectral densities and the minimax spectral characteristics of estimates are presented for some special classes of admissible spectral densities.


Keywords


Stochastic sequence, minimax-robust estimate, mean square error, least favourable spectral density, minimax-robust spectral characteristic

References


N. I. Akhieser and I. M. Glasmann,Theorie der linearen Operatoren im Hilbert--Raum, Berlin: Akademie-Verlag. XVI, 1968.

G. E. P. Box, G. M. Jenkins, and G. C. Reinsel, Time series analysis. Forecasting and control. 3rd ed., Englewood Cliffs, NJ: Prentice Hall, 1994.

I. I. Dubovets'ka, O.Yu. Masyutka and M.P. Moklyachuk, Interpolation of periodically correlated stochastic sequences, Theory of Probability and Mathematical Statistics, vol. 84, pp. 43-56, 2012.

I. I. Dubovets'ka and M. P. Moklyachuk, Filtration of linear functionals of periodically correlated sequences, Theory of Probability and Mathematical Statistics, vol. 86, pp. 51-64, 2013.

I. I. Dubovets'ka and M. P. Moklyachuk, Extrapolation of periodically correlated processes from observations with noise,Theory of Probability and Mathematical Statistics, vol. 88, pp. 43-55, 2013.

I. I. Dubovets'ka and M. P. Moklyachuk,Minimax estimation problem for periodically correlated stochastic processes,Journal of Mathematics and System Science, vol. 3, no. 1, pp. 26-30, 2013.

I. I. Dubovets'ka and M. P. Moklyachuk,

On minimax estimation problems for periodically correlated stochastic processes, Contemporary Mathematics and Statistics, vol.2, no. 1, pp. 123-150, 2014.

N. Dunford and J. T. Schwartz, Linear Operators. I. General theory, New York and London: Interscience Publishers. XIV, 1958.

J. Franke, On the robust prediction and interpolation of time series in the presence of correlated noise, J. Time Series Analysis, vol. 5, No. 4, pp. 227--244, 1984.

J. Franke, Minimax robust prediction of discrete time series, Z. Wahrscheinlichkeitstheor. Verw. Gebiete, vol. 68, pp. 337--364, 1985.

J. Franke and H. V. Poor, Minimax-robust filtering and finite-length robust predictors, Robust and Nonlinear Time Series Analysis. Lecture Notes in Statistics, Springer-Verlag, vol. 26, pp. 87--126, 1984.

I. I. Gikhman and A. V. Skorokhod, The theory of stochastic processes. I., Berlin: Springer, 2004.

I. I. Golichenko and M. P. Moklyachuk, Estimates of functionals of periodically correlated processes, Kyiv: NVP ”Interservis”, 2014.

S.H. Gould, Variational methods for eigenvalue problems. An introduction to the Weinstein method of intermediate problems, 2nd ed. Mathematical Expositions. 10. Toronto: University of Toronto Press; London: Oxford University Press XVI, 1966.

U. Grenander, A prediction problem in game theory, Arkiv f"or Matematik, vol. 3, pp. 371--379, 1957.

U. Grenander and G. Szeg"o, Toeplitz forms and their applications, Berkeley and Los Angeles: University of California Press VIII, 1958.

E. J. Hannan, Multiple time series, Wiley Series in Probability and Mathematical Statistics. New York etc.: John Wiley & Sons, Inc. XI, 1970.

K. Hoffman, Banach spaces of analytic functions, Prentice--Hall Series in Modern Analysis. Englewood Cliffs, N.J.: Prentice--Hall, Inc. XIII, 1962.

Y. Hosoya, Robust linear extrapolations of second–order stationary processes, The Annals of Probability, vol. 6, pp. 574-–584, 1978.

A. D. Ioffe and V. M. Tihomirov, Theory of extremal problems, Studies in Mathematics and its Applications, Vol. 6. Amsterdam, New York, Oxford: North-Holland Publishing Company. XII, 1979.

T. Kailath, A view of three decades of linear filtering theory, IEEE Transactions on Information Theory, vol. 20, No. 2, pp. 146--181, 1974.

K. Karhunen,"Uber lineare Methoden in der Wahrscheinlichkeitsrechnung, Annales Academiae Scientiarum Fennicae. Ser. A I, vol. 37, 1947.

S. A. Kassam and H. V. Poor, Robust techniques for signal processing: A survey, Proceedings of the IEEE, vol. 73, no. 3, pp. 433--481, 1985.

A. N. Kolmogorov, Selected works by A. N. Kolmogorov. Vol. II: Probability theory and mathematical statistics. Ed. by A.N. Shiryayev, Mathematics and Its Applications. Soviet Series. 26. Dordrecht etc. Kluwer Academic Publishers, 1992.

M. G. Krein and A. A. Nudelman, The Markov moment problem and extremal problems, Translations of Mathematical Monographs. Vol. 50. Providence, R.I.: American Mathematical Society, 1977.

M. M. Luz and M. P. Moklyachuk, Interpolation of functionals of stochastic sequences with stationary increments, Theory of Probability and Mathematical Statistics, vol. 87, pp. 117-133, 2013.

M. M. Luz and M. P. Moklyachuk, Interpolation of functionals of stochastic sequences with stationary increments for observations with noise, Prykl. Stat., Aktuarna Finans. Mat., no. 2, pp. 131-148, 2012.

M. M. Luz and M. P. Moklyachuk, Minimax-robust filtering problem for stochastic sequence with stationary increments, Theory of Probability and Mathematical Statistics, vol. 89, pp. 127-142, 2014.

M. Luz and M. Moklyachuk, Robust extrapolation problem for stochastic processes with stationary increments, Mathematics and Statistics, vol. 2, no. 2, pp. 78 - 88, 2014.

M. Luz and M. Moklyachuk, Minimax-robust filtering problem for stochastic sequences with stationary increments and cointegrated sequences, Statistics, Optimization & Information Computing, vol. 2, no. 3, pp. 176 - 199, 2014.

M. Luz and M. Moklyachuk, Minimax interpolation problem for random processes with stationary increments, Statistics, Optimization & Information Computing, vol. 3, no. 1, pp. 30-41, 2015.

M. Luz and M. Moklyachuk, Minimax-robust prediction problem for stochastic sequences with stationary increments and cointegrated sequences, Statistics, Optimization & Information Computing, vol. 3, no. 2, pp. 160-188, 2015.

M. Moklyachuk and M. Luz, Robust extrapolation problem for stochastic sequences with stationary increments, Contemporary Mathematics and Statistics, vol. 1, no. 3, pp. 123 - 150, 2013.

M. P. Moklyachuk, Estimation of linear functionals of stationary stochastic processes and a two-person zero-sum game, Stanford University Technical Report, No. 169, 1981.

M. P. Moklyachuk, On a problem of game theory and the extrapolation of stochastic processes with values in a Hilbert space, Theory of Probability and Mathematical Statistics, vol. 24, pp. 107-114, 1981.

M. P. Moklyachuk, On an antagonistic game and prediction of stationary random sequences in a Hilbert space, Theory of Probability and Mathematical Statistics, vol. 25, pp. 107--113, 1982.

M. P. Moklyachuk, A filtration of transformations of random sequences, Ukrainian Mathematical Journal, vol. 37, no.6, pp. 597--601, 1985.

M. P. Moklyachuk, On a property of one--sided moving average random sequences, Theory of Probability and Mathematical Statistics, vol. 32, pp. 95--102, 1986.

M. P. Moklyachuk, Minimax extrapolation and autoregressive-moving average processes, Theory of Probability and Mathematical Statistics, vol. 41, pp. 77--84, 1990.

M. P. Moklyachuk, Minimax extrapolation of random processes for models of $varepsilon$--pollution, Theory of Probability and Mathematical Statistics, vol. 42, pp. 113--121, 1991.

M. P. Moklyachuk, Minimax filtering of stationary sequences with white noise, Theory of Probability and Mathematical Statistics, vol. 43, pp. 109--122, 1991.

M. P. Moklyachuk, Minimax filtering of linear transformations of stationary sequences, Ukrainian Mathematical Journal, vol. 43, no. 1 pp. 92-99, 1991.

M. P. Moklyachuk, Minimax filtering of linear transforms of stationary processes, Theory of Probability and Mathematical Statistics, vol. 44, pp. 95--102, 1992.

M. P. Moklyachuk, On linear prediction of random processes under conditions of uncertainty, Theory of Probability and Mathematical Statistics, vol. 45, pp. 87--93, 1992.

M. P. Moklyachuk, On the problem of minimax extrapolation of vector sequences perturbed by white noise, Theory of Probability and Mathematical Statistics, vol. 46, pp. 89--102, 1993.

M. P. Moklyachuk, On a filtering problem for vector--valued sequences, Theory of Probability and Mathematical Statistics, vol. 47, pp. 107--118, 1993.

M. P. Moklyachuk, On stochastic equation describing the one--sided moving average process and minimax estimation problem, Random Operators and Stochastic Equations, vol. 1, no.4, pp. 329--343, 1993.

M. P. Moklyachuk, On minimax filtration of vector processes, Ukrainian Mathematical Journal, vol.45, no.3, pp. 414--423, 1993.

M. P. Moklyachuk, Stochastic autoregressive sequences and minimax interpolation, Theory of Probability and Mathematical Statistics, vol. 48, pp. 95-103, 1994.

M. P. Moklyachuk, On interpolation problem for vector--valued stochastic sequences, Random Operators and Stochastic Equations, vol. 3, no.1, pp. 63--74, 1995.

M. P. Moklyachuk, Estimates of stochastic processes from observations with noise, Theory of Stochastic Processes, vol. 3(19), no.3-4, pp. 330--338, 1997.

M. P. Moklyachuk, Extrapolation of stationary sequences from observations with noise, Theory of Probability and Mathematical Statistics, vol. 57, pp. 133--141, 1998.

M. P. Moklyachuk, Some problems of estimation from noisy data, ZAMM, Z. Angew. Math. Mech., vol.78, Suppl.3, pp. 1021--1022, 1998.

M. P. Moklyachuk, Robust procedures in time series analysis, Theory of Stochastic Processes, vol. 6, no. 3-4, pp. 127-147, 2000.

M. P. Moklyachuk, Game theory and convex optimization methods in robust estimation problems, Theory of Stochastic Processes, vol. 7, no. 1-2, pp. 253--264, 2001.

M. P. Moklyachuk, Robust estimations of functionals of stochastic processes, Kyiv University, Kyiv, 2008.

M. P. Moklyachuk, Nonsmooth analysis and optimization, Kyiv University, Kyiv, 2008.

M. Moklyachuk and A. Masyutka, Extrapolation of multidimensional stationary processes, Random Operators and Stochastic Equations, vol. 14, no. 3, pp. 233-244, 2006.

M. Moklyachuk and A. Masyutka, Robust estimation problems for stochastic processes, Theory of Stochastic Processes, vol. 12, no. 3-4, pp. 88-113, 2006.

M. Moklyachuk and A. Masyutka, Robust filtering of stochastic processes, Theory of Stochastic Processes, vol. 13, no. 1-2, pp. 166-181, 2007.

M. Moklyachuk and A. Masyutka, Minimax prediction problem for multidimensional stationary stochastic sequences, Theory of Stochastic Processes, vol. 14, no. 3-4, pp. 89-103, 2008.

M. Moklyachuk and A. Masyutka, Minimax prediction problem for multidimensional stationary stochastic processes, Communications in Statistics -- Theory and Methods., vol. 40, no. 19-20, pp. 3700-3710, 2001.

M. Moklyachuk and O. Masyutka, Minimax-robust estimation technique for stationary stochastic processes, LAP LAMBERT Academic Publishing, 2012.

M. Moklyachuk and V. Ostapenko, Minimax interpolation of harmonizable sequences, Theory of Probability and Mathematical Statistics, vol. 92, pp. 125--136, 2015.

M. Moklyachuk and M. Sidei, Interpolation problem for stationary sequences with missing observations, Statistics, Optimization & Information Computing, vol. 3, no. 3, pp. 259-275, 2015.

B. N. Pshenichnyj, Necessary conditions of an extremum, Pure and Applied mathematics. 4. New York: Marcel Dekker, 1971.

Frigyes Riesz and B'ela Sz.--Nagy, Functional analysis, Dover Books on Advanced Mathematics. New York: Dover Publications, Inc. XII, 1990.

R. T. Rockafellar, Convex Analysis, Princeton University Press, 1997.

Yu. A. Rozanov, Stationary stochastic processes, San Francisco-Cambridge-London-Amsterdam: Holden-Day, 1967.

H. Salehi, Algorithms for linear interpolator and interpolation error for minimal stationary stochastic processes, The Annals of Probability, Vol. 7, No. 5, pp. 840--846, 1979.

M. Taniguchi, Robust regression and interpolation for time series, J. Time Series Analysis, vol.2, pp. 53--62, 1981.

K. S. Vastola and H. V. Poor, An analysis of the effects of spectral uncertainty on Wiener filtering, Automatica, vol. 28, pp. 289--293, 1983.

N. Wiener, Extrapolation, interpolation and smoothing of stationary time series. With engineering applications, The M. I. T. Press, Massachusetts Institute of Technology, Cambridge, Mass., 1966.

H. Wold, A study in the analysis of stationary time series, Thesis University of Stockholm, 1938.

H. Wold, On prediction in stationary time series, Annals of Mathematical Statistics, vol. 19, No. 4, pp. 558--567, 1948.

A. M. Yaglom, Correlation theory of stationary and related random functions. Vol. 1: Basic results, Springer Series in Statistics, Springer-Verlag, New York etc., 1987.

A. M. Yaglom, Correlation theory of stationary and related random functions. Vol. 2: Supplementary notes and references, Springer Series in Statistics, Springer-Verlag, New York etc., 1987.


Full Text: PDF

DOI: 10.19139/soic.v3i4.173

Refbacks

  • There are currently no refbacks.